FROM OUR EXPERTS
TMJ is short for "Temporomandibular Joint" which is the jaw joint. Each person has two, one in front of each ear. It connects the lower and upper jaw bones and allows the joint to move up and down, forward to back, and side to side. TMJ Disorder , which is also sometimes called "TMJD," "TMJ Syndrome," or just "TMJ," is a poorly defined condition in which many symptoms can affect the joints. Some symptoms of TMJ disorder are pain upon movement, function issues, locking, and other the jaw joint problems. For a longer list of symptoms, please see our TMJ disorder symptom list . Conditions that affect other joints in the body, such as injury, arthritis, ankylosis (fusion), or developmental abnormalities, can also affect the temporomandibular joints. If you have any questions, please Create a SharePost , visit our message board , or ask an expert . Next: TMJ Symptoms
It's great to see that The New York Academy of Sciences is holding a seminar on osteonecrosis of the jaw, a painful disease in the teeth and gums that has been linked to bisphosphonate use. While the illness has been especially associated with intravenous bisphosphonates most often used for cancer patients, the widespread use of oral bisphosphonates to combat osteoporosis and osteopenia makes this a relevant issue for the bone loss community as well. The info is at http://www.nyas.org/events/eventDetail.asp?eventID=8739&date=5%2F19%2F2007+8%3A30%3A00+AM and I was particularly glad that it says "all healthcare professionals are urged to attend." It is important to learn all we can about the risks (as well as advantages) of any medication we take, and I hope that this meeting keeps the spotlight on this issue and encourages those researching this rare but dangerous side effect of bisphosphonate medication.
Taking bisphosphonates has long been considered to pose some risk -- though relatively uncommon -- of necrosis of the jaw, in which the bones in the mouth are unable to heal normally, after oral surgery for example. While intravenous bisphosphonates are the kind most associated with this side effect, the latest research suggests that oral bisphosphonates may actually decrease this risk. A study by Harvard researchers in the Journal of the American Dental Association found that oral bisphosphonate use reduced the chance of necrosis of the jaw by 35 percent in patients with osteoporosis. That's promising news for those already on medications such as Fosamax, Boniva and Actonel -- and for those suffering from osteoporosis but concerned about bisphosphonates' effect on the jaw, it might be a good time to consult with your doctor about taking into account this latest information. An article about this is on our Web site at http://www.healthcentral.com/chronic-pain/news-...
You should know
Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.